MAUDE Adverse Event Report: HERAEUS MEDICAL SOLO PLUS STIFF HYBRID GUIDEWIRES

HERAEUS MEDICAL SOLO PLUS STIFF HYBRID GUIDEWIRES
Catalog Number HW35FS
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Discomfort (2330); Foreign Body In Patient (2687)
Date of Event 08/19/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.Udi format updated with available product information per gudid as requested h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that guidewire piece was found in the patient after a case performed by surgeon.The guidewire piece broke off during surgery and was found using x-ray and removed from the patient.Patient had to have second surgery due to guidewire piece being stuck in their urinary tract.There was pain and discomfort.
 
Event or Problem Description
It was reported that guidewire piece was found in the patient after a case performed by surgeon.The guidewire piece broke off during surgery and was found using x-ray and removed from the patient.Patient had to have second surgery due to guidewire piece being stuck in their urinary tract.There was pain and discomfort.Per clinical follow up information received via email on 16-oct-2024, the 61-year-old male had a kidney stone and required surgery on (b)(6) 2024.Prior to use, there were no issues noted with the device.The patient later came in for an infection, and the broken piece of guidewire was identified by x-ray.On (b)(6) 2024, the patient had surgery to remove the guidewire fragment.The director of nursing confirmed the piece looked to be the end of the solo plus guidewire.There was no additional patient impact following the second surgery.
 
Additional Manufacturer Narrative
The reported event is confirmed cause unknown.Visual evaluation noted pictured provided by the customer show that the distal tip of the guidewire was completely detached from the unit; however, the sample evaluation cannot conclude that it was caused by an inappropriate manufacturing process.Also received one photo sample that shows top view of used guidewire with end broken off.No actions can be taken at this time since a root cause was not identified.Dhr review is not required as no lot number was reported.The instructions for use were found adequate and states the following: caution: federal (usa) law restricts this device to sale by or on the order of a physician.Carefully read and understand instructions, intended use, warnings, contraindications and precautions noted in this instructions for use (ifu) manual.Failure to do so may result in complications.Warning: contents supplied sterile using an ethylene oxide (eo) process.Do not use if sterile barrier is damaged.If damage is found call bard customer service.For single use only.Do not reuse, reprocess or resterilize.Reuse, reprocessing or resterilization may compromise the structural integrity of the device and/or lead to device failure which, in turn, may result in patient injury, illness or death.Reuse, reprocessing or resterilization may also create a risk of contamination of the device and or cause patient infection or cross infection, including, but not limited to, the transmission of infectious disease(s) from one patient to another.Contamination of the device may lead to injury, illness or death of the patient.Device description the bard solo flex, bard solo plus, and bard solo hydro hybrid guidewires are used to provide a foundation for diagnostic and therapeutic catheters.These guidewires are offered in a variety of sizes (diameters), tip designs and stiffnesses.The bard solo flex, bard solo plus, and bard solo hydro hybrid guidewires are high-performance, 0.035 (0.889 mm) or 0.038 (0.965 mm) guidewires that are designed to facilitate the placement of diagnostic and therapeutic devices and catheters.The hybrid guidewires have a 5cm (1.96) hydrophilic coated polymer tip to facilitate access.The bard solo flex and bard solo plus have a ptfe coated body to aid in handling and manipulation of the guidewire.The bard solo hydro has a hydrophilic coating on the entire length of the wire to aid in the trackability of devices over the wire.Indications for use the bard solo flex, bard solo plus and bard solo hydro hybrid guidewires are intended for use in facilitating the placement of endourological instruments during diagnostic or interventional procedures.These guidewires are not intended for coronary artery, vascular or neurological use.Contraindications none known.Warnings a thorough understanding of the technical principles, clinical applications, and risks associated with the use of guidewires is necessary before using this product.This device is restricted to use by or under the supervision of physicians trained in urologic endoscopic procedures.Care should be exercised to prevent perforation or trauma of the linings and associated tissue, channels or ducts.Failure to abide by the following warnings might result in damage to the channel or duct, abrasion of the hydrophilic coating, release of plastic fragments from the guidewire, damage to or breakage, separation of the guidewire, that may necessitate intervention.Do not withdraw the guidewire through a metal cannula or needle.Withdrawal through a metal device may result in release of wire fragments in the urinary system and destruction and or separation of the outer polymer jacket requiring retrieval.Extreme caution should be observed when used with one-wall puncture style needle.Use extreme caution when using a laser or electrocautery, making sure to avoid contact with the guidewire.Direct contact may cause damage to the wire and or sever the wire.Do not reshape the guidewire in any way.Attempting to reshape the wire may cause damage, resulting in the release of wire fragments to the urinary system.When exchanging or withdrawing a catheter over the guidewire, secure and maintain the guidewire in place under fluoroscopy to avoid unexpected guidewire advancement.Otherwise, damage to the urinary channel by the wire s tip may occur.Manipulate the guidewire slowly and carefully in the urinary system while confirming the behavior and location of the wire s tip under fluoroscopy.Excessive manipulation of the guidewire without fluoroscopic confirmation may result in perforation or trauma of the linings or associated tissues, channels or ducts.If any resistance is felt or if the tip¿s behavior and or location seems improper, stop manipulating the guidewire and or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guidewire¿s tip, damage to the catheter, or damage to the urinary system.If necessary, remove the guidewire and ancillary device or scope as a complete unit to avoid complications.Do not attempt to use the guidewire if it has been bent, kinked or damaged.Use of a damaged wire may result in damage to the linings and associated tissue, channels or ducts or release of wire fragments into the urinary system.Precautions do not use this product without reading and understanding the complete instructions enclosed herein.The entire operation must be carried out in a sterile field.Product is sterile in an unopened and undamaged unit package.Do not use if the unit package or the guidewire is broken, damaged or soiled.Return any defective product to bard.The bard solo flex, bard solo plus, or bard solo hydro hybrid guidewires should be used immediately after opening the package.All the guidewires should be disposed of safely and properly after use, following local regulations for medical waste management.When using a drug or a device concurrently with the bard solo flex, bard solo plus, or bard solo hydro hybrid guidewires, or any other guidewire, the operator should have a full understanding of the properties characteristics of the drug or device so as to avoid damage to the wire.The surface of the guidewire is not lubricious unless it is wet.Before taking it out of its holder and inserting it through a catheter, fill the holder and the catheter with physiological saline solution.The guidewire should be advanced through the scope using short, deliberate 2 to 3cm (0.8 to 1.2) movements to prevent inadvertent damage to the device or patient.When reinserting the guidewire back into the holder, take care not to damage the wire¿s coating with the edge of the holder.Do not use a metal torque device with the guidewire.Use of a metal torque device may result in damage to the wire.Also do not slip a tightened up torque device over the wire, as this may result in damage to the wire.Due to variations of certain catheter tip inner diameters, abrasion of the coating may occur during manipulation.If any resistance is felt during introduction of the catheter, it is advisable to stop using such catheters.After removal from the patient¿s urinary system, and prior to reinserting it into the same patient during the same catheterization, guidewires should be rinsed in a bowl full of physiological saline solution.Use of alcohol, antiseptic solutions or other solvents must be avoided because they may adversely affect the surface of the guidewire.Adverse events complications which can result from the use of guidewires in urological applications include: perforation of the urinary tract - acute bleeding, hemorrhage, tissue trauma, edema, foreign object in body, infection, hemoglobinuria, peritonitis, ureter avulsion directions for use prior to use carefully examine the unit to verify that neither the contents nor the sterile package has been damaged in shipment.Guidewires are delicate instruments and should be handled carefully.Prior to use and when possible, during the procedure, inspect the guidewire carefully for bends or kinks which may have occurred.Before using, inspect the guidewire for separation of the wound coil spring.Before removing the guidewire from the protective hoop (by its distal end), inject physiological saline solution into the hub end of the holder in order to completely wet the surface of the guidewire.Use of alcohol, antiseptic solution or other solvents must be avoided, as they may adversely affect the surface of the guidewire.Do not wipe the guidewire with dry gauze.Before inserting the guidewire through a catheter, fill the catheter with physiological saline solution.Recommended technique 1.Remove the guidewire from the protective hoop.Save the hoop to store the guidewire if it will be used again during the same procedure on the same patient.2.Before using, inspect the guidewire for the following: a.Roughness or abrasion at the tip b.Kinking along the length of the guidewire 3.The guidewire may be introduced into the patient in any of the following manners: a.Place the guidewire via a scope into the ureter first, to gain initial access before placing a catheter over the guidewire.Note: the bard solo hydro hybrid guidewire is hydrophilic on the shaft and should be re hydrated prior to placing a catheter.If the wire dries out it may be difficult to advance instruments over the wire.B.Preload a catheter over the guidewire and place as a complete unit into the ureter.C.Back load the guidewire through a preplaced catheter.Note: keep at least 5cm (1.96) of the wire extended out of the proximal end of the scope or catheter during introduction at all times.4.Carefully and slowly withdraw the guidewire from the patient to avoid any kinking.Handling and storage store in a cool, dry, dark place.Do not use if package is opened or damaged.Use the device prior to the use by dat.Udi format updated with available product information per gudid.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
SOLO PLUS STIFF HYBRID GUIDEWIRES
Common Device Name
GUIDEWIRES
Manufacturer (Section D)
HERAEUS MEDICAL
5030 centerville road
st. paul
MDR Report Key20169010
Report Number1018233-2024-05650
Device Sequence Number15213902
Product Code EZB
UDI-Device Identifier00816840020333
UDI-Public(01)00816840020333
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Importer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/24/2025
Report Date (Section F) 08/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHW35FS
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/19/2024
Event Location Other
Date Report to Manufacturer08/29/2024
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer01/24/2025
Initial Report FDA Received Date09/09/2024
Supplement Report FDA Received Date01/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight100 KG